Ohio, 2008Hail and Damaging Wind in Ohio, June 21, 2008
June 21, 2008 · NWS IWX · 3 events in 3 counties and zones
Strong to severe storms moved out of northern Indiana and into portions of northwestern Ohio in advance of a weak trough and upper level system. A few reports of severe weather were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe storms moved out of northern Indiana and into portions of northwestern Ohio in advance of a weak trough and upper level system. A few reports of severe weather were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 10:09 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 21, 10:09 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1109 AM EDT SAT JUN 21 2008
.UPDATE...
HAVE INCREASED STORM CHANCES TO LIKELY THIS AFTERNOON OVER MOST
AREAS. HAVE ALSO ADDED A CHANCE FOR SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS. AN UPPER TROF WILL MOVE INTO THE FORECAST AREA
LATER TODAY AND TONIGHT. ALTHOUGH BULK/SHEAR NOT PARTICULARLY
IMPRESSIVE...LARGE SCALE LIFT COMBINED WITH AIRMASS
DESTABILIZATION WITH MAX CAPES IN THE 2000/2500 J/KG RANGE SHOULD
ALLOW STORMS TO FORM. BELIEVE STORMS WILL LIKELY BECOME MORE
ORGANIZED THIS AFTERNOON...ENHANCING THE SEVERE POTENTIAL. HEAVY
RAINFALL IS ALSO POSSIBLE GIVEN HIGH PRECIPITABLE WATER VALUES AND
PREEXISTING OUTFLOW BOUNDARIES.
&&
.AVIATION...
PLACED TIMING OF STORMS IN SBN/FWA TERMINALS TO COINCIDE WITH
UPSTREAM CONVECTION AND ANTICIPATED ARRIVAL. SEE UPDATE ABOVE FOR
MORE DETAILS.
&&
PREV DISCUSSION... /ISSUED 343 AM EDT SAT JUN 21 2008/
SHORT TERM...
TODAY THROUGH SUNDAY NIGHT
07Z ANALYSIS REVEALS A WEAK MID LEVEL IMPULSE PUSHING INTO SOUTHERN
MI. WEAK THETA-E ADVECTION COUPLED WITH THIS DISTURBANCE IS
SUPPORTING SCT SHRA AND TS ACROSS NORTHERN PORTIONS OF THE FA...AS
H95 TO H7 LAPSE RATES ARE NEAR ADIABATIC. FURTHER UPSTREAM ACROSS
PORTIONS OF WI INTO IA...A SECONDARY AREA OF CONVECTION IS ONGOING
ALONG THE SFC COLD FRONT. CONVECTION HAS PULSED UP SOME OVER THE LAST
HOUR AS A POTENT SHORTWAVE TROUGH APPROACHES THE REGION FROM THE NW.
THIS FEATURE CAN BE SEEN OVER SE SD IN WATER VAPOR IMAGERY. THESE
TWO SYSTEMS WILL BE THE FOCUS FOR SENSIBLE WEATHER ACROSS THE FA
TODAY.
FORECAST MODEL DIFFERENCES WERE SMALL...WITH H85 TEMPS PERHAPS BEING
THE BIGGEST SOURCE OF DISCREPANCY. HAVE TAILORED THE FORECAST TO
THE NAM12/NGM AND RUC13...WITH PRECIP TIMING ALIGNED TO THE ARW.
TODAY...MORNING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
PUSH E FOCUSED NEAR THE IN/MI BORDER. SKIES SHOULD CLEAR AFTER
DAYBREAK ALLOWING FOR DECENT INSOLATION AHEAD OF AN APPROACHING
COLD FRONT. POTENT MID LEVEL SPEED MAX MENTIONED ABOVE WILL PUSH
INTO THE REGION BY EARLY AFTERNOON FORCING LARGE SCALE ASCENT AND
HEIGHT FALLS OVER THE REGION. H4 ISOTACHS BASED ON THE NAM12 PROG
NOSE OF THE JET ENTERING THE FA BY MID AFTERNOON. TROPOPAUSE MAPS
CONFIRM THAT THE FA WILL BE UNDER THE LEFT EXIT REGION OF AN THE
UPPER LEVEL JET STREAK ASSOCIATED WITH THIS SYSTEM...BUT RATHER
WEAK FLOW PER 60 TO 70 KNOTS SHOULD LIMIT ADDED LIFT TO A DEGREE.
THUNDERSTORM MODE IS EXPECTED TO BE MULTI CELL/PULSE. WEAK DEEP LAYER
0-6KM BULK SHEAR AT ONLY 30 KNOTS WILL PRECLUDE THE DEVELOPMENT OF ANY
DECENT ROTATING UPDRAFTS...AND 0-3KM SHEAR VALUES OF ONLY 10 TO 15
KNOTS WILL BE UNSUPPORTED OF A TRANSITION INTO A SELF SUSTAINING
LINEAR CONVECTIVE SYSTEM...ESPECIALLY WITH MLCAPE VALUES LIMITED
TO AROUND 1100 J/KG. HOWEVER...STEEP MID LEVEL LAPSE RATES OF 7
C/KM WILL SUPPORT A FEW VIGOROUS UPDRAFTS...WHICH WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS GIVEN STEEP LL LAPSE
RATES AND INVERTED V SOUNDINGS. HAVE INTRODUCED DAMAGING WIND
MENTION FOR THIS. EXPECTING CONVECTION TO DEVELOP/INTENSIFY OVER
CENTRAL PORTIONS THE FA AND PUSH E...WITH THINGS WINDING DOWN IN
THE EVENING AS HEATING IS DIMINISHED. LOOK FOR CLEARING LATE
TONIGHT WITH COOLER TEMPS.
SUNDAY...ANOTHER MID LEVEL IMPULSE AND WILL TRAVERSE THE REGION ON
THE BACKSIDE OF A LONG WAVE TROUGH EXTENDING SOUTH FROM HUDSON BAY.
THIS IMPULSE LOOKS TO BE RATHER STRONG GIVEN 100 KNOTS OF UPPER
LEVEL FLOW AT TROPOPAUSE LEVEL COUPLED WITH 70 KNOTS AT H4 NOSING
INTO WEST CENTRAL IL. DAYTIME HEATING UNDER RATHER STEEP LAPSE RATES
/MID AND LL/ WILL AGAIN SUPPORT CONVECTION. INVERTED V SOUNDINGS AND
SUBSTANTIAL DRY AIR ALOFT WILL AGAIN SUPPORT A GUSTY WIND THREAT.
HOWEVER ...WITH BEST LARGE SCALE ASCENT/LIFT/AND SHEAR REMAINING WELL
SW OF THE FA...NOT EXPECTING WIDESPREAD SEVERE WEATHER ESPECIALLY
WITH DISMAL CAPE VALUES BARELY PUSHING 700 J/KG PER DEWPOINTS MIXING
DOWN TO THE LOW 50S. HAVE LOWERED POPS OVER THE FAR NW GIVEN STRONG
DIURNAL NATURE OF CONVECTION...WHICH WOULD BE HIGHLY LIMITED BY LAKE
MI.
TEMPS ARE EXPECTED TO BE AROUND NORMAL TODAY...WITH BELOW NORMAL
TEMPS SUNDAY BEHIND THE COLD FRONT.
LONG TERM (MONDAY THROUGH FRIDAY)...
MODELS HAVE HAD DECENT CONSISTENCY THE LAST 72 HOURS...WITH THE GFS
PLAYING CATCH UP TO THE EURO WITH ABOUT A 12 TO 24 HR LAG TIME THE
LAST FEW DAYS. WILL MAKE LITTLE ADJUSTMENT TO PREVIOUS
FORECAST...AREAS OF CONCERN ARE LATE IN THE PERIOD WHERE MODELS
HAVE BEEN HINTING FOR A MUCH MORE PRECIP LADEN SET OF DAYS INTO THE
WEEKEND. WILL TAKE THE EXISTING FORECAST WITH NO SIGNIFICANT CHANGE
THRU TUESDAY AND THEN BLEND IN SOME OF OPERATIONAL EURO DATA FROM
WED INTO THE WEEKEND.
MONDAY THROUGH TUESDAY...
DEEP TROUGH WILL BE PUSHING EAST ACROSS THE GREAT LAKES
MONDAY...COLD H500 TEMPS WILL LINGER ACROSS THE REGION AND START TO
PUSH EAST BY AFTERNOON...MAY STILL HAVE DECENT LAPSE RATE AND SOME
MOISTURE FOR SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF
THE FORECAST AREA MONDAY...WILL END WITH LOSS OF HEATING AND WARMING
ALOFT DURING THE EVENING...AS SFC HIGH MOVES MONDAY NIGHT INTO
TUESDAY MORNING. SFC HIGH LINGERS TUESDAY WITH SOME MID LVL RIDGING
MOVING OVER THE AREA...PLENTY OF SUNSHINE EXPECTED. LATE TUESDAY
NIGHT A SHRTWV WILL PUSHING INTO THE REGION ALLOWING FOR SOME
POSSIBLE SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. TEMPS WILL BE
WELL BELOW NORMAL MONDAY...WITH SLIGHTLY BELOW NORMAL TUESDAY WITH
THE ADDED SUNSHINE AND SLIGHT BUMP IN H850 TEMPS.
WEDNESDAY THROUGH FRIDAY...
MODEST UNCERTAINTY IN THIS PERIOD...MORE SO IN THE LATTER PORTIONS
OF THURSDAY AND FRIDAY. THOUGH WITH THIS STATED THE MODELS HAVE BEEN
ZEROING IN ON A WETTER SOLUTION FOR THE PERIOD THE LAST FEW
DAYS...WITH THE SUGGESTION THAT A BOUNDARY MAY BE STRUNG NEAR THE
REGION AFTER THE SHRTWV MOVES THRU WEDNESDAY ALLOWING FOR A FOCUS
FOR SHOWERS AND THUNDERSTORMS EACH DAY AS WE END THE WEEK AND MOVE
TOWARDS THE WEEKEND. THE CURRENT EURO SOLUTION HAS PRECIP POSSIBLE
EACH DAY OF THE PERIOD...WITH WEAK SHRTWV ENERGY MOVING IN A
PROGRESSIVE FLOW ACROSS THE CONUS WITH THE BOUNDARY POSSIBLY MORE TO
THE NORTH AND WEST OF THE REGION. STILL THIS COULD ALLOW FOR THE
REGION TO JUICE UP SOME WITH LOW LEVEL MOISTURE MOVING INTO THE
REGION WITH DEWPOINTS WELL INTO THE 60S AND PULSE CONVECTION IN THE
AFTN A POSSIBLE SOLUTION EACH DAY AS SHRTWVS MOVE THRU. HAVE NOT
JUMPED ALL THE WAY ON BOARD AS OF YET WITH THE FULLY WET
SOLUTION...WITH THURSDAY STILL DRY AS THE BOUNDARY MAY BE TOO FAR TO
THE WEST THAT DAY BEFORE STARTING TO PUSH EAST SOME FOR FRIDAY INTO
SATURDAY AND THE USUAL SLOWER PUSH NORTH OF MOISTURE INTO THE REGION
THAN THE MODELS ADVERTISE. WILL LET THE DAY SHIFT SEE IF THE GROWING
TREND FOR POSSIBLE PRECIP IS THERE FOR ANOTHER RUN...IF SO IT MAY
BECOME MORE THAN PRUDENT TO ADD PRECIP CHANCES FOR THURSDAY AS WELL.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...CHAMBERLAIN
LONG TERM...SCHOTT
AVIATION...SKIPPER
UPDATE...SKIPPER
Hazardous weather outlook, Jun 21, 3:00 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EDT SAT JUN 21 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-220930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
400 AM EDT SAT JUN 21 2008 /300 AM CDT SAT JUN 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY
BE STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL AS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY EVENING. A SLIGHT RISK
FOR ISOLATED STRONG OR SEVERE STORMS EXISTS SUNDAY...WITH HAIL
AND STRONG GUSTY WINDS BEING THE MAIN THREATS...ALONG WITH
DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-220930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
400 AM EDT SAT JUN 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY
BE STRONG WITH GUSTY WINDS AND DANGEROUS LIGHTNING AS THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY EVENING. A SLIGHT RISK
FOR ISOLATED STRONG OR SEVERE STORMS EXISTS SUNDAY...WITH STRONG
GUSTY WINDS BEING THE MAIN THREATS...ALONG WITH DANGEROUS
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jun 21, 11:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1212 PM EDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 3 NNW BUFFALO 40.92N 86.77W
06/21/2008 M0.50 INCH WHITE IN TRAINED SPOTTER
&&
EVENT NUMBER 01551
BMLLocal storm report, Jun 21, 11:14 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1214 PM EDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 5 W MENTONE 41.17N 86.13W
06/21/2008 M0.88 INCH FULTON IN FIRE DEPT/RESCUE
&&
EVENT NUMBER 01552
BMLLocal storm report, Jun 21, 11:15 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 PM EDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL 3 WSW WARSAW 41.22N 85.90W
06/21/2008 M0.25 INCH KOSCIUSKO IN TRAINED SPOTTER
&&
EVENT NUMBER 01553
BMLLocal storm report, Jun 21, 11:23 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 PM EDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 2 S WARSAW 41.21N 85.85W
06/21/2008 M0.25 INCH KOSCIUSKO IN NWS EMPLOYEE
&&
EVENT NUMBER 01554
BMLLocal storm report, Jun 21, 11:43 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 PM EDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL SILVER LAKE 41.07N 85.89W
06/21/2008 M0.25 INCH KOSCIUSKO IN LAW ENFORCEMENT
&&
EVENT NUMBER 01555
BMLLocal storm report, Jun 21, 11:45 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL CLAYPOOL 41.13N 85.88W
06/21/2008 M0.70 INCH KOSCIUSKO IN LAW ENFORCEMENT
&&
EVENT NUMBER 01556
BMLThunderstorm Wind, Williams
- When
- June 21, 11:45 AM EST to 11:46 AM EST
- Where
- Williams County, Edgerton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.450, -84.750
County officials reported tree limbs down as well as a few power lines.
Hail, Defiance
- When
- June 21, 12:15 PM EST to 12:16 PM EST
- Where
- Defiance County, 1.25 mi WSW of Hicksville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -84.770
Hail, Henry
- When
- June 21, 12:45 PM EST to 12:46 PM EST
- Where
- Henry County, 2.32 mi SSW of Gerald
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.420, -84.150
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20082 deaths · 1 event
- Wildfire in California, June 21 to 30, 200824 injured · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 21, 20081 death · 3 injured · 50 kt wind · 2 events
- Hail and Damaging Winds in Ohio, June 21, 2008$358,000 · 1.75 in hail · 48 events
- Hail and Damaging Wind in Nebraska, June 21, 2008$1.6 million · 1.75 in hail · 8 events
- Damaging Winds in Pennsylvania, June 21, 2008$275,000 · 50 kt wind · 6 events
- Tornadoes and Hail in Texas, June 21, 2008$155,000 · EF0 · 13 events
- Flash Flood and Hail in Michigan, June 21, 2008$105,000 · 1.75 in hail · 21 events
- Flash Flood and Damaging Winds in Georgia, June 21, 2008$89,000 · 50 kt wind · 6 events
- Hail in North Carolina, June 21, 2008$100,000 · 1 in hail · 2 events
- Tornado and Flash Flood in South Carolina, June 21, 20081 injured · $25,000 · EF0 · 23 events
- Damaging Wind in Arizona, June 21, 2008$50,000 · 51 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107644, 107642, 107643.